Nebraska, 2021

Damaging Wind in Nebraska, August 26, 2021

August 26, 2021 · NWS OAX · 1 event in 1 county or zone

A line of storms produced a single storm report in Norfolk.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A line of storms produced a single storm report in Norfolk.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 26, 5:17 PM CST, 5 hours 49 minutes earlier.

Area forecast discussion, Aug 26, 5:17 PM CST, 5 hours 49 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
617 PM CDT Thu Aug 26 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 324 PM CDT Thu Aug 26 2021

Once again a fairly low confidence forecast regarding storm
potential the remainder of today and into the overnight hours.
Early afternoon analysis showed several outflow boundaries across
the area from earlier and ongoing convection. One boundary of note
was draped west to east across northeast Nebraska and was
providing a focus for additional convection as of 230 PM.
Meanwhile, a surface warm front and warm/unstable airmass was
gradually advancing northward, but exactly how far it gets is
uncertain, owing to the aforementioned ongoing convection.
Wherever it does end up, expect an uptick in storm coverage as a
strong low level jet ramps up this evening and overnight. While
deep layer shear once again appears to be on the weaker side, it
does appear to be at least slightly stronger than past nights
right along the boundary, which could yield slightly more
organized storms. In addition, 0-3 km shear nearing 30 kts should
allow for shear/cold-pool balance with any potential MCS that gets
going along the boundary, enhancing a damaging wind threat. Also,
precipitable water values in the 1.75 to 2 inch range, warm cloud
depths nearing 4 km, decent rainfall earlier in the day, and the
aforementioned low level jet pointing directly into a boundary, a
heavy rain and localized flooding threat isn't out of the question
along the boundary overnight (generally near the NE/SD border).
One final thing to watch is eastward progression of storms
expected to develop along another outflow boundary across NW KS
and SW NE. Much of the guidance suggests they'll die off as they
move across central NE, but with a warm, unstable airmass expected
to be in place, and a surface boundary potentially in the area,
there is potential they could hold together farther east. This
could lead to a sneaky severe weather threat farther south in the
forecast area than currently thought.

For Friday, expect another warm and humid day with morning and
the previous night's convection playing a large role in the severe
weather threat later in the day. In general, expect
destabilization south of the main surface boundary (which will be
reinforced by convective outflow) and sufficient shear for
organized severe weather along the boundary. Currently this is
progged to stretch from east-central Nebraska east-northeastward
into Iowa, but confidence on exact location is quite low at this
time. Otherwise, heat will be a concern again, but heat index
values look to remain below advisory criteria at this time.

Expect one more warm day Saturday before the surface boundary
finally sweeps well through the area as a cold front, providing at
least some slight relief from the heat for Sunday and Monday
(widespread highs in the 80s). As the front passes through (likely
Saturday evening and overnight), once again expect a severe
weather threat.

Upper level ridging looks to build in as we go through next week,
likely leading to a return to warmer temperatures. Additional
shower and storm chances will also be seen as various bits of
shortwave energy slide through and a surface boundary looks to be
at least in the vicinity, though confidence in exact timing of any
higher chances is low at this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 556 PM CDT Thu Aug 26 2021

Showers and thunderstorms are possible at KOFK and potentially
KOMA but timing/strength are still somewhat uncertain. Will
continue with a chance of thunderstorms after 04z at KOFK and
leave KOMA dry with low forecaster confidence. Otherwise expect
VFR conditions with some passing CU this evening and southerly
surface winds gusting to 20-25kts at times. Surface winds should
diminish a bit overnight however a low-level jet will strengthen
creating low-level wind shear potential for all sites.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 8 PM CDT this evening for NEZ034-044-045-
     050>053-065>068-078-088>093.

IA...Heat Advisory until 8 PM CDT this evening for IAZ055-056-069-079-
     080-090-091.

&&

DISCUSSION...CA
AVIATION...Kern
Hazardous weather outlook, Aug 26, 8:04 PM CST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
904 PM CDT Thu Aug 26 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-271615-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
904 PM CDT Thu Aug 26 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Friday

Strong to severe storms are possible into the overnight hours
across northeast Nebraska generally north of a line from Albion
to Wayne. The main threats will be damaging winds and locally
heavy rainfall, along with large hail. The greatest threat will
be near the Nebraska and South Dakota border.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

There will be periodic chances for thunderstorms across the area
from Friday into Saturday night, when some strong to severe storms
will be possible. There will also be storm chances Sunday night
into Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated however any severe storm
reports are appreciated.

In the hours before

Special weather statement, Aug 26, 5:46 PM CST, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
646 PM CDT Thu Aug 26 2021

IAZ056-270015-
Shelby IA-
646 PM CDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of northeastern Shelby
County through 715 PM CDT...

At 645 PM CDT, Doppler radar was tracking a strong thunderstorm near
Irwin, or 11 miles northwest of Audubon, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Shelby
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4164 9518 4178 9530 4187 9519 4186 9510
      4181 9509 4168 9509
TIME...MOT...LOC 2345Z 235DEG 17KT 4180 9512

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Kern
Special weather statement, Aug 26, 10:14 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1114 PM CDT Thu Aug 26 2021

NEZ016-030-270445-
Boone NE-Antelope NE-
1114 PM CDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of southern Antelope
and northern Boone Counties through 1145 PM CDT...

At 1112 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Spalding, or 20 miles west of Albion, moving
northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Petersburg around 1125 PM CDT.
  Elgin around 1130 PM CDT.

Other locations in the path of this storm include Oakdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern Nebraska.

&&

LAT...LON 4162 9829 4200 9830 4222 9784 4177 9783
TIME...MOT...LOC 0412Z 228DEG 50KT 4176 9830

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Fajman

The radar

The Omaha radar (KOAX), 119 km away, was scanning. The volume nearest the first event began at 05:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
August 26, 11:06 PM CST
Where
Madison County, 0.86 mi NW of Norfolk
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
42.040, -97.430

Newspaper photos showed large tree limbs downed in Norfolk along Prospect Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982749.